Antipsychotics use for psychosis/agitation management in dementia.

Antipsychotics use for Psychosis or Agitation Management in Dementia

-Post by Dr. Harvinder Singh.

American Psychiatric Association (APA) have published detailed guidelines on this topic. This post is summary of these guidelines and is divided into various clinically relevant topics. You are most welcome to post your questions or comments below.

 

 

(Q.1) Which scales can be used to measure and follow these behavioral symptoms in patients with dementia?

 

 

Source: APA Practice Guidelines

(Q.2) After reviewing and assessment of risks-benefit with patient, caregivers or surrogate decision makers, you have decided that antipsychotic medication is indicated for patient with dementia and agitation/psychosis. 

(a) Which antipsychotics is not recommended as a first-line agent for non-emergent use in patients with dementia ?
  • Haloperidol

 

(b) so when is haloperidol indicated or appropriate ?
  • Underlying delirium
  • In emergent situation for acute use only

 

(c) Second generation is preferred over first generation antipsychotics, but which second generation to prescribe ?

Based on randomized placebo controlled trials data:-

  • For psychosis:- risperidone 
  • For agitation:- risperidone, olanzapine, and aripiprazole. 

 

Source: APA Practice Guidelines


 

Note:- Use of antipsychotics in dementia needs a careful case-by-case assessment, together with the possible drug-drug, drug-disease, and drug-food interactions.

Source: J Clin Psychopharmacol. 2014 Feb;34(1):109-23.

(Q.3). How do antipsychotics compare with black box warning of increased mortality ?

(A) According to a retrospective cohort study using national data from the U.S. Department of Veterans Affairs (fiscal years 1999–2008) for dementia patients age 65 and older:-

  • Haloperidol was associated with the highest mortality rates (relative risk=1.54, 95% confidence interval [CI]=1.38–1.73) followed by risperidoneolanzapine (relative risk=0.99, 95% CI=0.89–1.10), valproic acid (relative risk=0.91, 95% CI=0.78–1.06), and quetiapine (relative risk=0.73, 95% CI=0.67–0.80). 

 

  • The mortality risk with haloperidol was highest in the first 30 days but decreased significantly and sharply thereafter. 

 

Source: Am J Psychiatry 2012;169:71-79. 


 

(B) Similar findings by this retrospective case-control study conducted in the Veterans Health Administration from October 1, 1998, through September 30, 2009:

  • Haloperidol had an increased mortality risk of 3.8% (95% CI, 1.0%-6.6%; P < .01) with an NNH of 26 (95% CI, 15-99); followed by
  • Risperidone, 3.7% (95% CI, 2.2%-5.3%; P < .01) with an NNH of 27 (95% CI, 19-46);
  • Olanzapine, 2.5% (95% CI, 0.3%-4.7%; P = .02) with an NNH of 40 (95% CI, 21-312); and
  • Quetiapine, 2.0% (95% CI, 0.7%-3.3%; P < .01) with an NNH of 50 (95% CI, 30-150). 

 

  • As a group, the atypical antipsychotics (olanzapine, quetiapine, and risperidone) showed a dose-response increase in mortality risk, with 3.5% greater mortality (95% CI, 0.5%-6.5%; P = .02) in the high-dose subgroup relative to the low-dose group.

 

  • When compared directly with quetiapine, dose-adjusted mortality risk was increased with both risperidone (1.7%; 95% CI, 0.6%-2.8%; P = .003) and olanzapine (1.5%; 95% CI, 0.02%-3.0%; P = .047).

 

Source: JAMA Psychiatry. 2015 May;72(5):438-45

Q.4. Where does APA guidelines stand on role of quetiapine in patients with dementia ?

According to APA Practice Guidelines:-

Although clozapine and quetiapine may be better tolerated than the other antipsychotic medications in these patients, the evidence for efficacy of these agents in treating psychosis is minimal.

The other issue with quetiapine is side effect profile:-
– quetiapine’s metabolite norquetiapine has significantly greater anticholinergic side effects than quetiapine.
– interactions of other medications with quetiapine’s primary metabolic pathway (i.e., cytochrome P450 3A4) can also worsen anticholinergic effects.

Important note is that for individuals with Lewy body dementia or Parkinson’s disease dementia: quetiapine and clozapine were noted as the most appropriate medications because of the risk of worsened motor symptoms with the other antipsychotic agents.

 

(Q.5) If patient with dementia have shown adequate response in their behavioral or psychological symptoms after addition of antipsychotics medications:-

(a) How long to continue this treatment for ?
  • Attempt to taper and discontinue medications within 4 months of initiation. 

 

(b) How often will you monitor these patients after discontinuation of medications ?
  • At least monthly during the taper and for at least 4 months after medication discontinuation.

 

(c) When will you continue medications for > 4 months ?
  • If patient experiences recurrence of symptoms on taper or discontinuation.

 

Source: APA Practice Guidelines

 

APA Guidelines are available here:- 

https://psychiatryonline.org/doi/pdf/10.1176/appi.books.9780890426807


Please do post your questions or comments below. 


Dr. Harvinder Singh, M.D. (Admin)


Enroll in our online course to have access to all important clinically relevant psychiatry topics in one place.


Related Articles

Responses

  1. If queriapine was associated with less mortality, why it isn’t on guidelines for agitation in dementia?

  2. Very good question Diana.

    According to APA Practice Guidelines:-

    Although clozapine and quetiapine may be better tolerated than the other antipsychotic medications in these patients, the evidence for efficacy of these agents in treating psychosis is minimal.

    The other issue with quetiapine is side effect profile:-
    – quetiapine’s metabolite norquetiapine has significantly greater anticholinergic side effects than quetiapine.
    – interactions of other medications with quetiapine’s primary metabolic pathway (i.e., cytochrome P450 3A4) can also worsen anticholinergic effects.

    Important note is that for individuals with Lewy body dementia or Parkinson’s disease dementia: quetiapine and clozapine were noted as the most appropriate medications because of the risk of worsened motor symptoms with the other antipsychotic agents.

Comments are closed.